Hail, El Dorado
- When
- September 8, 2:05 PM PST to 2:15 PM PST
- Where
- El Dorado County, 0.88 mi NW of South Lake Tahoe
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.940, -119.980
Public reported nickel size hail via Facebook.
A deep area of low pressure over western California allowed shortwave troughs to lift through the Great Basin, enhancing thunderstorm development on the 8th. The strongest storms produced hail greater than 3/4 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A deep area of low pressure over western California allowed shortwave troughs to lift through the Great Basin, enhancing thunderstorm development on the 8th. The strongest storms produced hail greater than 3/4 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 8, 1:13 PM PST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Reno NV 213 PM PDT Fri Sep 8 2017 .SYNOPSIS... Low pressure off the California coast will continue to bring moisture to the region resulting in daily thunderstorm chances through early next week. Strongest thunderstorms are expected this afternoon and evening as low pressure swings into the Sierra. Otherwise, drier air working into the region will limit thunderstorm chances to the southern Sierra in Mono and Inyo counties for the weekend before increasing in coverage again early next week. && .DISCUSSION... Thunderstorms are developing as forecast over the eastern Sierra with some activity over eastern ranges in Pershing/Churchill counties as well. The rest of the afternoon will see coverage spread especially near the Tahoe Basin and along the Sierra Front of Nevada. Primary threats will be strong gusty outflow, small hail, heavy rain, and dangerous lightning. Activity is expected to continue into the evening and overnight hours as low pressure pivots inland. Otherwise, the cut-off low continues to be the primary weather feature over the region. The forecast challenge remains forecasting stronger forcing periods where thunderstorms will be possible or in wider coverage - currently projected to be today and this coming Tuesday. Models show a retrogression of the long wave pattern over the weekend resulting in a southern shift in the low's position. As such, this and light easterly flow will pin thunderstorms chances mainly to the higher Sierra in Mono, Mineral, and Inyo Counties where surface convergence and mid level moisture remain sufficient to allow for thunderstorm formation Saturday and Sunday. Mid range models have come to more of a consensus over yesterday's runs for early next week. GFS has trended to the ECMWF's solution of the low moving northeastward late Monday and Tuesday. This will increase coverage of precipitation across the region bringing more widespread showers and thunderstorm coverage. The trend of increasing precipitation chances was continued with moderate chances of thunderstorms forecast Tuesday and Wednesday. Temperatures warm through the weekend above seasonal averages as cloud cover diminishes allowing for increased solar insolation. Then temps fall to around/slightly below seasonal averages next week due to increased cloud cover and dynamic cooling from precipitation. Overnight lows would remain above seasonal averages next week due to the insulating layer of cloud cover. Boyd && .AVIATION... Scattered showers and thunderstorms are expected today with areas most likely to be affected are the Tahoe and Sierra Front terminals (KTVL/KTRK/KCXP/KRNO) with a 40% chance at each one. Gusty winds to 40 kts and hail around 1/2" in diameter are most likely impacts. KMMH and other terminals will only see a 20-30% chance. Best chance for storms from 22-03Z. Otherwise VFR conditions are expected. Much less threat over the weekend with only a 20% chance for KMMH. Wallmann && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
Special Weather Statement
National Weather Service Reno NV
146 PM PDT FRI SEP 8 2017
CAZ072-NVZ002-082145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
146 PM PDT FRI SEP 8 2017
...THUNDERSTORMS DEVELOPING OVER LAKE TAHOE...
Thunderstorms are beginning to develop over Lake Tahoe. Initial gusts
up to 40 mph will be possible with the potential for stronger storms
later in the afternoon. Small hail and dangerous lightning will also
be possible with this storm. It is best to move indoors and stay off
of area hiking trails and Lake Tahoe in a thunderstorm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.
&&
LAT...LON 3928 11991 3893 11989 3890 12009 3914 12024
3921 12025
TIME...MOT...LOC 2042Z 159DEG 12KT 3895 11997
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
212 PM PDT FRI SEP 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 ENE SOUTH LAKE TAHOE 38.96N 119.94W
09/08/2017 M0.25 INCH EL DORADO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL FALLING
NEAR HEAVENLY VILLAGE.
&&
JOHNSTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
235 PM PDT FRI SEP 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HEAVY RAIN 5 NNW MARKLEEVILLE 38.77N 119.82W
09/08/2017 M0.36 INCH ALPINE CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.36 INCHES OF RAIN
WITHIN 25 MINUTES. NICKEL SIZE HAIL ALSO REPORTED.
&&
JOHNSTONSpecial Weather Statement
National Weather Service Reno NV
300 PM PDT FRI SEP 8 2017
CAZ072-NVZ002-082300-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
300 PM PDT FRI SEP 8 2017
...STRONG THUNDERSTORMS MOVING INTO THE LAKE TAHOE BASIN...
At 258 PM PDT, Doppler radar was tracking a strong thunderstorm near
South Lake Tahoe, moving northwest at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. Brief moderate to heavy rain is also possible with this
storm.
Locations impacted include...
South Lake Tahoe, Kings Beach, Tahoe City, Dagget Pass, Glenbrook,
Emerald Bay, Crystal Bay, Zephyr Cove, Sugar Pine Point S, Bliss
State Park, Meyers, Kingsbury, Carnelian Bay, Homewood and South
Lake Tahoe Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3928 12010 3924 11993 3888 11986 3885 12003
3894 12014 3918 12026 3920 12025
TIME...MOT...LOC 2158Z 151DEG 15KT 3889 11995The Reno radar (KRGX), 101 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
2 hail. Local standard time, as filed.
Public reported nickel size hail via Facebook.
Ranger at DL Bliss State Park reported quarter size hail accumulating up to a half inch on ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722788, 722785.